West Virginia, 2018

Flash Flood and Damaging Winds in West Virginia, June 17, 2018

June 17, 2018 · NWS RLX · 7 events in 2 counties and zones

In an unstable atmosphere, showers and thunderstorms developed during the heat of the afternoon on the 17th. One of these storms was strong enough to produce hail and wind damage, along with flooding rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

In an unstable atmosphere, showers and thunderstorms developed during the heat of the afternoon on the 17th. One of these storms was strong enough to produce hail and wind damage, along with flooding rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 17, 1:23 PM EST, 4 hours 37 minutes earlier.

Area forecast discussion, Jun 17, 1:23 PM EST, 4 hours 37 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
223 PM EDT Sun Jun 17 2018

.SYNOPSIS...
Unsettled weather returns next week as a frontal boundary drops
south into the region.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 200 PM Sunday...

Leftover convection has exited eastern WV and has left a fairly
stable atmosphere in its wake, as evidenced by the deadened CU
field across central WV. Noted some isold convection firing over
southwest OH this afternoon.

Broad 5H ridge will remain in place with stagnant flow at the
mid to upper levels. Used blended models for temps and looks
like we are still on track to barely crack criteria for
excessive heat advisories on Monday.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 210 PM Sunday...

Frontal boundary will sag south into the region Tuesday in to
Wednesday, with increased chances for showers and thunderstorms
across the area as it does so. Still looking at the possibility
for a few stronger storms developing across northern zones where
better instability will exist, however, overall threat looks to
be fairly low. Any storms that do develop will produce heavy
downpours. Heat advisory criteria on Tuesday looks to be a
possibility across parts of the lowlands. Chances for showers
and thunderstorms increase on Wednesday as a wave of low
pressure moves through the area.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 220 PM Sunday...

Frontal boundary will continue to sag south of the region at the
start of the long term period, with somewhat drier weather
across northern zones. However, boundary will return to the
north by the weekend, as low pressure moves into the Great Lakes
region.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 200 PM Sunday...

Mostly VFR conditions can be expected except for isolated
convection across southeast Ohio into this evening which may
drift into WV. KEKN will see another round of morning fog with
brief IFR conditions.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Timing and location of showers and
thunderstorms could vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z MONDAY...
No widespread IFR is expected.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...KMC/SL
NEAR TERM...KMC
SHORT TERM...SL
LONG TERM...SL
AVIATION...KMC
Hazardous weather outlook, Jun 17, 3:25 AM EST, 14 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
425 AM EDT Sun Jun 17 2018

VAZ003-004-WVZ010-011-018>020-027>034-039-040-515>526-180715-
Dickenson-Buchanan-Pleasants-Tyler-Calhoun-Ritchie-Doddridge-Clay-
Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
304 AM EDT Sun Jun 17 2018

This Hazardous Weather Outlook is for southwest Virginia, and
portions of central West Virginia, northeast West Virginia,
northern West Virginia, southeast West Virginia and southern West
Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No Hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>009-013>017-024>026-
180715-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Lincoln-Putnam-Kanawha-Roane-Wirt-Mingo-Logan-Boone-
304 AM EDT Sun Jun 17 2018

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central West Virginia, northern West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The combination of well above normal temperatures and high humidity
Monday and Tuesday afternoon will create heat indices near 100,
especially in urbanized areas. A heat advisory may be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 17, 4:15 PM EST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Charleston WV
515 PM EDT SUN JUN 17 2018

OHZ083-086-WVZ007-172145-
Jackson-Gallia-Mason-
515 PM EDT SUN JUN 17 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL GALLIA...
SOUTHEASTERN JACKSON AND NORTHWESTERN MASON COUNTIES...

At 514 PM EDT, strong thunderstorms were clustered near Rio Grande.
The storms are nearly stationary.

Torrential rainfall and winds in excess of 30 mph are possible with
this storm.

Locations impacted include...
Point Pleasant, Gallipolis, Rio Grande, Henderson, Cheshire,
Adamsville, Lakin, Gage, Centerpoint and Kyger.

Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.

LAT...LON 3901 8215 3900 8214 3900 8210 3897 8210
      3898 8209 3885 8202 3874 8244 3889 8251
TIME...MOT...LOC 2114Z 247DEG 0KT 3892 8228

KISTNER
Special weather statement, Jun 17, 4:49 PM EST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Charleston WV
549 PM EDT SUN JUN 17 2018

OHZ085-WVZ007-008-172215-
Meigs-Jackson-Mason-
549 PM EDT SUN JUN 17 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL MEIGS...
NORTHEASTERN MASON AND WEST CENTRAL JACKSON COUNTIES...

At 549 PM EDT, strong thunderstorms were clustered near Racine,
moving south at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Racine, New Haven, Cottageville, Mount Alto, Letart and Evans.

Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.

LAT...LON 3896 8205 3900 8191 3879 8176 3874 8206
TIME...MOT...LOC 2149Z 354DEG 10KT 3892 8195

KISTNER
Local storm report, Jun 17, 5:20 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
620 PM EDT SUN JUN 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     STOCKPORT               39.55N  81.80W
06/17/2018                   MORGAN             OH   911 CALL CENTER

            TREES DOWN ALONG DALE ROAD AND COUNTY ROAD 2.

&&

EVENT NUMBER RLX1800083

RG
Special weather statement, Jun 17, 5:20 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Charleston WV
620 PM EDT SUN JUN 17 2018

WVZ007-008-014-172245-
Jackson-Mason-Putnam-
620 PM EDT SUN JUN 17 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL MASON...NORTHERN
PUTNAM AND SOUTHWESTERN JACKSON COUNTIES...

At 619 PM EDT, a strong thunderstorm was located near Buffalo, or 11
miles north of Winfield. The storm is nearly stationary.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Buffalo, Leon, Southside and Grimms Landing.

Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.

LAT...LON 3881 8200 3882 8175 3861 8172 3860 8200
TIME...MOT...LOC 2219Z 333DEG 3KT 3869 8191

KISTNER
Local storm report, Jun 17, 5:22 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON WV
622 PM EDT SUN JUN 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     STOCKPORT               39.55N  81.80W
06/17/2018                   MORGAN             OH   911 CALL CENTER

            TREES DOWN ALONG DALE ROAD AND COUNTY ROAD 2.

&&

CORRECTED EVENT TIME...FATALITIES...INJURIES

EVENT NUMBER RLX1800083

RG
Special weather statement, Jun 17, 5:36 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Charleston WV
636 PM EDT SUN JUN 17 2018

WVZ006-014-172300-
Cabell-Putnam-
636 PM EDT SUN JUN 17 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CABELL AND WEST
CENTRAL PUTNAM COUNTIES...

At 636 PM EDT, a strong thunderstorm was located near Milton, or 12
miles west of Winfield. The storm is nearly stationary.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Hurricane, Milton, Culloden and Teays Valley.

This includes Interstate 64 in West Virginia between mile markers 26
and 37.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3851 8211 3848 8206 3851 8206 3847 8195
      3835 8204 3837 8205 3838 8207 3837 8208
      3837 8210 3836 8211 3839 8220
TIME...MOT...LOC 2236Z 305DEG 3KT 3847 8210

KISTNER

The radar

The Charleston,WV radar (KRLX), 22 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Putnam

When
June 17, 6:00 PM EST
Where
Putnam County, 0.69 mi S of Scott Depot
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.440, -81.920

Trees and a power line were blown down along Scott Depot Road.

Thunderstorm Wind, Kanawha

When
June 17, 6:10 PM EST
Where
Kanawha County, 0.88 mi NW of St Albans
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.390, -81.840

Several trees were blown down in Saint Albans.

Thunderstorm Wind, Kanawha

When
June 17, 6:19 PM EST
Where
Kanawha County, 0.88 mi SE of Institute
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
38.370, -81.760

A large tree was downed in Institute along Carver Street.

Thunderstorm Wind, Kanawha

When
June 17, 6:20 PM EST
Where
Kanawha County, 0.54 mi W of Bunker Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.370, -81.740

Multiple trees were blown down around Dunbar.

Thunderstorm Wind, Kanawha

When
June 17, 6:30 PM EST
Where
Kanawha County, 0.54 mi E of Spring Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
38.350, -81.720

Jones Street was closed by a fallen tree.

Flash Flood, Kanawha

When
June 17, 6:35 PM EST to 7:35 PM EST
Where
Kanawha County, 0.54 mi W of Institute to 1.05 mi SE of Bunker Hill
Cause
Heavy Rain
Property damage
$5,000
Reported by
911 Call Center
Coordinates
38.380, -81.780

Several roads were closed due to high water. This included Vine Street in Saint Albans, where one to two feet of water flowed across the road. Washington Avenue was also closed. High water collected along McCorkle Avenue in multiple spots, including in Jefferson and near Thomas Memorial Hospital in South Charleston.

Thunderstorm Wind, Kanawha

When
June 17, 6:40 PM EST
Where
Kanawha County, South Ruffner
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
38.330, -81.620

A tree fell onto Loudon Heights Road, closing one lane.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2018Every state in 2018This day in weather historyWarnings in West Virginia, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755265, 755266, 755268, 755269, 755271, 755262, 755272.